Alert archive / Virginia / Wind Advisories in 2010

Wind Advisory 24, NWS Blacksburg, VA

December 22, 201025 counties in Virginia; 5 counties in North Carolina

NWS Blacksburg, VA issued this wind advisory at Dec 22, 2010, 3:18 PM EST for 25 counties in Virginia; 5 counties in North Carolina. It took effect at Dec 22, 2010, 6:00 PM EST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2010, 3:18 PM EST (20:18 UTC)
In effect from
Dec 22, 2010, 6:00 PM EST
Expired
Dec 23, 2010, 6:00 PM EST
In force
24 hr
Issued by
NWS Blacksburg, VA
All 30 counties

Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 14 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2010-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2010-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

559 
WWUS71 KRNK 222018
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EST WED DEC 22 2010

...GUSTY NORTHWEST WINDS WILL INCREASE TONIGHT AND THURSDAY...

.NORTHWEST WINDS ARE FORECAST TO INCREASE TONIGHT AND
THURSDAY...ESPECIALLY ALONG THE HIGHER RIDGES. WIND GUSTS OVER 45
MPH CAN BE EXPECTED.
 
NCZ001-002-018-VAZ015>017-032-230430-
/O.NEW.KRNK.WI.Y.0024.101222T2300Z-101223T2300Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-PATRICK-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
STUART
318 PM EST WED DEC 22 2010

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EST THURSDAY. 

* WINDS...WILL BE GUSTING OVER 45 MPH AT TIMES ALONG THE HIGHER
  RIDGES...INCLUDING FANCY GAP.

* TIMING...STRONG WIND GUSTS WILL PEAK LATE TONIGHT AND EARLY
  THURSDAY AND WILL CONTINUE THROUGH THE DAY THURSDAY.

* IMPACTS...ISOLATED WIND DAMAGE AND POWER OUTAGES WILL BE
  POSSIBLE ALONG THE HIGHER RIDGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HYSELL
4 follow-up statements
158 
WWUS71 KRNK 230259 AAA
NPWRNK

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
959 PM EST WED DEC 22 2010

...GUSTY NORTHWEST WINDS WILL INCREASE OVERNIGHT AND THURSDAY...

.NORTHWEST WINDS ARE FORECAST TO INCREASE TONIGHT AND THURSDAY...
ESPECIALLY ALONG THE HIGHER RIDGES. WIND GUSTS TO 50 MPH CAN BE
EXPECTED.

VAZ014-018>020-231100-
/O.EXA.KRNK.WI.Y.0024.000000T0000Z-101223T2300Z/
MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-
INCLUDING THE CITIES OF...RADFORD...BLACKSBURG...NEW CASTLE...
CLIFTON FORGE...COVINGTON...HOT SPRINGS
959 PM EST WED DEC 22 2010

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EST THURSDAY. 

* WINDS...GUSTING TO 45 OR 50 MPH AT TIMES ALONG THE HIGHER
  RIDGES.

* TIMING...LATE TONIGHT INTO THURSDAY AFTERNOON.

* IMPACTS...ISOLATED WIND DAMAGE AND POWER OUTAGES WILL BE 
  POSSIBLE ALONG THE HIGHER RIDGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

NCZ001-002-018-VAZ015>017-032-231100-
/O.CON.KRNK.WI.Y.0024.000000T0000Z-101223T2300Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-PATRICK-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
STUART
959 PM EST WED DEC 22 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THURSDAY. 

* WINDS...GUSTING TO AROUND 50 MPH AT TIMES ALONG THE HIGHER
  RIDGES...INCLUDING FANCY GAP.

* TIMING...OVERNIGHT INTO THURSDAY AFTERNOON.

* IMPACTS...ISOLATED WIND DAMAGE AND POWER OUTAGES WILL BE 
  POSSIBLE ALONG THE HIGHER RIDGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
979 
WWUS71 KRNK 230839
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 AM EST THU DEC 23 2010

...GUSTY NORTHWEST WINDS EXPECTED TODAY...

.NORTHWEST WINDS ARE GOING TO STRENGTHEN EARLY THIS MORNING
BRINGING GUSTS UP TO 50 MPH ACROSS THE MOUNTAINS...AND SOME AREAS
JUST ALONG AND SOUTHEAST OF THE BLUE RIDGE AND ALLEGHANY
HIGHLANDS. THE WINDS WILL BEGIN TO SUBSIDE TOWARD LATE AFTERNOON.

NCZ003-019-VAZ010>013-022>024-033>035-231645-
/O.EXA.KRNK.WI.Y.0024.000000T0000Z-101223T2300Z/
SURRY-WILKES-BLAND-GILES-WYTHE-PULASKI-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...DOBSON...WILKESBORO...BLAND...
PEARISBURG...WYTHEVILLE...PULASKI...ROANOKE...SALEM...FINCASTLE...
LEXINGTON...BUENA VISTA...ROCKY MOUNT...BEDFORD...AMHERST
339 AM EST THU DEC 23 2010

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EST THIS EVENING. 

* WINDS...GUSTING TO 45 OR 50 MPH AT TIMES ALONG THE HIGHER
  RIDGES...AND POINTS JUST SOUTH OR SOUTHEAST OF THE RIDGES. 

* TIMING...THIS MORNING INTO MID AFTERNOON.

* IMPACTS...ISOLATED WIND DAMAGE AND POWER OUTAGES WILL BE 
  POSSIBLE ALONG THE HIGHER RIDGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS GUSTING OVER 45 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

NCZ001-002-018-VAZ014>020-032-231645-
/O.CON.KRNK.WI.Y.0024.000000T0000Z-101223T2300Z/
ASHE-ALLEGHANY NC-WATAUGA-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-PATRICK-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
RADFORD...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...STUART
339 AM EST THU DEC 23 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING. 

* WINDS...GUSTING TO 45 OR 50 MPH AT TIMES ALONG THE HIGHER
  RIDGES...AND JUST SOUTHEAST OF THE BLUE RIDGE.

* TIMING...THIS MORNING INTO THE AFTERNOON.

* IMPACTS...ISOLATED WIND DAMAGE AND POWER OUTAGES WILL BE
  POSSIBLE ALONG THE HIGHER RIDGES. TRAVEL ALONG INTERSTATE 77 IN
  THE FANCY GAP VIRGINIA AREA WILL BE HAZARDOUS AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS GUSTING OVER 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
623 
WWUS71 KRNK 231600
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EST THU DEC 23 2010

...GUSTY NORTHWEST WINDS EXPECTED TODAY...

.NORTHWEST WINDS GUSTING BETWEEN 40 AND 50 MPH WILL BE FOUND
MAINLY ALONG THE HIGHER RIDGES THIS AFTERNOON. WINDS WILL SUBSIDE
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS.

NCZ001>003-018-019-VAZ010>020-022>024-032>035-232300-
/O.CON.KRNK.WI.Y.0024.000000T0000Z-101223T2300Z/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...
RADFORD...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST
1100 AM EST THU DEC 23 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING. 

* WINDS...GUSTING TO 40 OR 50 MPH AT TIMES ALONG THE HIGHER
  RIDGES...AND JUST SOUTHEAST OF THE BLUE RIDGE.

* TIMING...MAINLY DURING THE AFTERNOON.

* IMPACTS...ISOLATED WIND DAMAGE AND POWER OUTAGES WILL BE 
  POSSIBLE ALONG THE HIGHER RIDGES. TRAVEL ALONG INTERSTATE 77 
  IN THE FANCY GAP VIRGINIA AREA WILL BE HAZARDOUS AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS GUSTING OVER 45 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
360 
WWUS71 KRNK 232250
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EST THU DEC 23 2010


NCZ001>003-018-019-VAZ010>020-022>024-032>035-240000-
/O.EXP.KRNK.WI.Y.0024.000000T0000Z-101223T2300Z/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...
RADFORD...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST
550 PM EST THU DEC 23 2010

...WIND ADVISORY WILL EXPIRE AT 6 PM EST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 6 PM EST THIS EVENING. 

NORTHWEST WINDS WILL CONTINUE TO GUST UP TO 40 OR 45 MPH ALONG
THE HIGHEST RIDGES EARLY THIS EVENING BUT SHOULD DIMINISH BEFORE
MIDNIGHT AND REMAIN WELL BELOW ADVISORY LEVELS OVERNIGHT. THUS THE
WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 6 PM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Dec 22, 1:48 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 22, 1:48 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EST WED DEC 22 2010

.SYNOPSIS...
LOW PRESSURE OVER NORTH CAROLINA THIS MORNING WILL MOVE EAST AND
AWAY FROM THE AREA THIS AFTERNOON. NORTHWEST WINDS WILL INCREASE
LATER THIS AFTERNOON BRINING COLDER AIR INTO THE AREA FROM THE
OHIO VALLEY. MAINLY DRY WEATHER IS ANTICIPATED THURSDAY AND FRIDAY
WITH THE EXCEPTION OF MOUNTAIN FLURRIES AND SNOW SHOWERS. A WINTER
STORM IS POSSIBLE FOR PARTS OF THE EAST COAST CHRISTMAS DAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SURFACE LOW PRESSURE OVER WEST CENTRAL NC AT 15 UTC (10 AM) IS
PROGGED TO SLOWLY MOVE EAST THIS AFTERNOON. MOISTURE ASSOCIATED
WITH THIS FEATURE IS VERY SHALLOW...THUS THE LACK OF ANY
SIGNIFICANT PRECIPITATION. DRIZZLE AND SOME VERY LIGHT RAIN FELL
IN THE MOUNTAINS LAST NIGHT...AND SOME DRIZZLE MAY CONTINUE TO
LINGER AT THE HIGHEST ELEVATIONS THIS AFTERNOON...BUT SENSIBLE
IMPACT PRETTY MINIMAL. THE GREATEST IMPACT WILL BE FROM SOME FOG
AT THE HIGHER ELEVATIONS WHERE THE MOUNTAIN RIDGES ARE TUCKED INTO
THE CLOUD BASE. THE BLF AIRPORT MAY REMAIN SOCKED IN (M1/4SM FG)
THROUGH EARLY AFTERNOON...BUT BLUEFIELD (THE CITY) SHOULD BE LOW
ENOUGH IN ELEVATION TO ALREADY BE SEING SOME VSBY IMPROVEMENT.
OTHER LOCATIONS...LIKE BEECH MOUNTAIN IN NW NC...ALSO LIKELY TO
REMAIN STUCK IN THE CLOUD BASE WELL INTO THE AFTERNOON.
ELSEWHERE...ALONG AND EAST OF THE BLUE RIDGE...NO FOG PROBLEMS
NOTED...JUST CLOUDY SKIES.

AS WE TRANSITION THROUGH THE AFTERNOON...SOME CLEARING IS
ANTICIPATED EAST OF THE BLUE RIDGE. ANY SUN WILL ALOW THE TEMPS TO
SPIKE...WITH SOUTHSIDE VA AND THE PIEDMONT OF NC TESTING 50
DEGREES F TODAY. TEMPS IN THE MOUNTAINS WILL ALSO REMAIN
MILD...HELPING TO ROT THE SNOW...WITH READINGS TESTING 40 DEGREES.

THE COLDER ARCTIC AIR IS LAGGING BEHIND THIS SYSTEM AND DO NOT
LOOK FOR IT TO MAKE INROADS UNTIL AFTER DARK THIS EVENING. CURRENT
TRANSITION ZONE BETWEEN THE COLD AIR AND THE RELATIVE WARTH IS
OVER THE OHIO VALLEY. AT 15 UTC (10 AM) THE TEMP AT CINCINNATI WAS
33 DEG F VS 20 DEG IN INDIANAPOLIS. THE COLDER AIR WHICH IS MOVING
ACROSS INDIANA THIS MORNING WILL CROSS OH/KY THIS AFTERNOON...
REACHING OUR WESTERN CWA...LWB/BLF/TNB BY SUNDOWN.

WITH THE LAG IN COLD AIR ADVECTION IT MAY NOT BE UNTIL TONIGHT
BEFORE SIGNIFICANT SNOW SHOWER ACTIVITY DEVELOPS IN THE MOUNTAINS.
WINDS WILL ALSO BE ON THE INCREASE...STRONG CROSS BARRIER FLOW
DEVELOPING AND COINCIDING WITH THE ADVECTION OF COLD AIR ACROSS
THE MOUNTAINS. THE SCENARIO LATE THIS EVENING AND INTO THE OVERNIGHT
LOOKS LIKE A GOOD ONE FOR STRONGER GUSTS ACROSS FANCY GAP ON
I-77...AS THE FLOW JUST ABOVE THE BOUNDARY LAYER WILL BE
NNW...WHICH FEEDS INTO THE GAP ON I-77. THE LIMITING FACTORS FOR
THE STRONGER WINDS WILL BE CLOUD COVER BANKED OVER THE BLUE RIDGE
EARLY AND THE LOW LVL JET IS NOT AS STRONG. THE HIGHER RIDGES OF
NC/FAR SW VA AND THE FANCY GAP AREA COULD SEE GUSTS UP TO 45 MPH
FROM EARLY THIS EVENING INTO EARLY OVERNIGHT. WILL MENTION
POTENTIAL FOR STRONGER GUSTS IN THE HWO.

THE CENTER OF THE VORT/SHORTWAVE BRINGING THIS BLAST OF WIND AND
COLDER AIR TRACKS FROM CENTRAL OHIO ACROSS CENTRAL WV INTO CENTRAL
VA THIS EVENING. THIS TRACK USUALLY DOES NOT PRODUCE SIGNIFICANT
SNOWS...BUT EXPECT ENOUGH OF A TRAJECTORY OFF OF LAKE ERIE AND
SUPERIOR PLUS OROGRAPHICS TO SPIT OUT AN INCH OR SO TONIGHT IN WRN
GREENBRIER SOUTH INTO TAZEWELL COUNTY AND ACROSS THE NC MTNS.

TEMPS AREAWIDE ARE EXPECTED TO FALL INTO THE 20S TONIGHT. WINDS
WILL BE BLUSTERY...CAUSING WIND CHILLS TO SINK INTO THE SINGLE
DIGITS IN THE HIGHER MTNS...WITH TEENS ELSEWHERE.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
STRONG COLD ADVECTION WITH NORTHWEST UPSLOPE FLOW WILL CONTINUE
THURSDAY THROUGH THURSDAY NIGHT...BEFORE FINALLY RELAXING ON FRIDAY.
DOWNSLOPING WINDS EAST OF THE BLUE RIDGE SHOULD MAINTAIN PARTLY SUNNY
AND DRY WEATHER ACROSS THE FOOTHILLS AND PIEDMONT...BUT PLENTY OF
CLOUDS WILL LINGER WEST OF THE BLUE RIDGE...ALONG WITH SNOW SHOWERS
AND SNOW FLURRIES ACROSS FAVORED HIGHER FACING SLOPES OF NORTH
CAROLINA...EXTREME SOUTHWESTERN VIRGINIA...AND ADJACENT PORTIONS OF
SOUTHEASTERN WEST VIRGINIA.

IN THE WEST WITH CLOUD COVER...SNOWPACK AND GOOD MIXING ACROSS THE
MOUNTAINS WENT WITH A SMALL DIURNAL CURVE INCLUDING COOLER HIGHS FOR
THURSDAY AND FRIDAY...AND NIGHTTIME LOWS CLOSE TO OR A TAD HIGHER
IN SOME LOCATIONS THAN MOS GUIDANCE. EAST OF THE BLUE RIDGE...WHERE
COMPRESSIONAL HEATING AND GOOD INSOLATION BY DAY...COMBINED WITH
SOME BOUNDARY LAYER DECOUPLING AND RADIATIVE COOLING AT
NIGHT...EXPECT A MUCH LARGER DIURNAL TEMPERATURE CURVE...AND THIS
REFLECTED WELL BY MOS GUIDANCE.

LOW LEVEL UPSLOPE CLOUDS/FLURRIES WILL GRADUALLY ERODE QUICKLY
FRIDAY AS LOWER TROPOSPHERIC WINDS RELAX OVER THE AREA AND AS
MOISTURE FETCH FROM OFF THE GREAT LAKES TURNED OFF.

CANOPY OF MID AND HIGH LEVEL CLOUDS WILL BEGIN TO OVERSPREAD THE
AREA DURING FRIDAY AFTERNOON WITH THE APPROACH OF THE LOW
PRESSURE CENTER. DECIDED TO SLOW DOWN THE ONSET OF PRECIPITATION FOR
FRIDAY. KEPT POPS IN THE FAR WEST FRIDAY EVENING WHERE SOME
ISENTROPIC LIFT MAY COMBINE WITH THE MOISTURE ADVECTION ZONE. ALSO
JUST IN CASE...IF SOME OF THE MORE PROGRESSIVE/FASTER LONGER RANGE
MODEL SOLUTIONS ARE CORRECT...SUCH AS THE GFS. HOWEVER...THE MORE
SIGNIFICANT THREAT OF ANY MEASURABLE PRECIPITATION...MAINLY
SNOW...WILL LIKELY BE FRIDAY NIGHT OR SATURDAY/CHRISTMAS DAY WHEN
BETTER MOISTURE...DYNAMICS...AND RESULTING UPWARD VERTICAL MOTION
FIELDS PUSH INTO THE AREA.

THERE REMAINS SOME MAJOR DIFFERENCES IN THE GUIDANCE WITH THE STORM
REGARDING QPF AND PLACEMENT OF LOW CENTER AND ITS MOVEMENT ALONG
WITH THE LOCATION OF HEAVIEST SNOW. THE ECMWF IS THE FAVORED MODEL
(DUE TO CONSISTENCY OF MODEL AND ITS ENSEMBLES) FOR THE EVOLUTION
OF THE EASTERN TROF FRIDAY NIGHT THROUGH SATURDAY NIGHT. ECMWF
SHOWED SHORTWAVE IN THE NORTHERN STREAM DEEPENS FRIDAY NIGHT. TROF
BECOME PHASED IN THE ECMWF BY LATE SATURDAY WITH A DEEP CLOSED LOW
DEEPENING OFF THE MID ATLANTIC COAST BY LATE SUNDAY. THIS SOLUTION
IS SLOWER THAN THE CANADIAN AND OPERATIONAL GFS. AT THIS TIME WILL
HOLD THE COURSE AND STAY WITH LIKELY PROBABILITY OF SNOW SATURDAY
AND SATURDAY NIGHT. THERE IS STILL TIME PLENTY OF TIME TO WORK OUT
THE DETAILS ON THIS CHRISTMAS WEEKEND SNOWSTORM.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
AT THE SURFACE THE ECMWF IS FURTHER SOUTHWEST WITH THE LOW ON
SATURDAY NIGHT AND SUNDAY COMPARED WITH THE CANADIAN AND OPERATIONAL
GFS. WITH ANY OF THE SOLUTIONS THE SURFACE LOW DEEPENS SIGNIFICANTLY
AS IT TRACKS ALONG THE NORTHEAST COAST WHICH WILL RESULT IN STRONG
WINDS SUNDAY AND MONDAY ACROSS THE FORECAST AREA.

SO EXPECT DEEP NORTHWEST WINDS ONCE THE THE LOW MOVES EAST OF THE
BLUE RIDGE SUNDAY OR SUNDAY NIGHT WHICH WILL BE THE BEGINNING OF AN
EXTENDED PERIOD OF UPSLOPE SNOW SHOWERS ON FAVORED WESTERN SLOPES.
THIS STRONG NORTHWEST FLOW PLUS THE ARCTIC HIGH OVER THE EASTERN
UNITED STATES ON FRIDAY AND FRIDAY NIGHT WILL KEEP TEMPERATURES
BELOW NORMAL THROUGH MONDAY.

MODELS WERE SHOWING A SHORT WAVE ROTATING THROUGH THE MID ATLANTIC
REGION AROUND THE UPPER LOW OVER NEW ENGLAND ON MONDAY NIGHT AND
TUESDAY. THIS SHOULD ENHANCE OR PROLONG ANY UPSLOPE SNOW SHOWERS IN
THE WESTERN COUNTY WARNING AREA.

COLD HIGH PRESSURE AT THE SURFACE SHOULD BUILD IN TUESDAY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
LIFR MAY PERSIST AT BLF THROUGH THE EVENING PER THE AIRPORT BEING
WITHIN THE CLOUD BASE. ELSEWHERE CONDITIONS WILL BE IMPROVING WITH
CLOUD BASES LIFTING. TEMPERATURES WILL COOL ALOFT BEGINNING MID
AFTERNOON AND THIS WILL BRING SOME LIGHT SNOW SHOWERS TO THE
MOUNTAINS BY THIS EVENING...AND THEN PERSITING OVERNIGHT AND INTO
THE DAY THURSDAY. CIGS SHOULD GRADUALLY RISE TO MVFR CIGS IN THE
MOUNTAINS TONIGHT...BUT FROM ROANOKE AND POINTS EAST...VFR
CONDITIONS ARE ANTICIPATED PER A DOWNSLOPE DRYING WIND. NW WINDS
WILL INCREASE THIS EVENING WITH GUSTS UP TO 25 KNOTS AT
ROANOKE...WITH UP TO 40 KNOTS POSSIBLE AT AIRPORTS SUCH AS
HSP/GEV. DURING THE NIGHT...LOW LVL WIND SHEAR IS A POSSIBILITY
WITH A SFC INVERSION TAKING SHAPE IN LYH/DAN.

MOUNTAIN FLURRIES AND SNOW SHOWERS ALONG WITH GUSTY NNW WINDS WILL
PERSIST THROUGH THURSDAY...THEN DIMINISH FRIDAY. A COMPLEX WINTER
EVENT IS EXPECTED FOR THE WEEKEND WITH A TROUGH OF LOW PRESSURE
APPROACHING FROM THE OHIO VALLEY...AND A MORE POTENT AREA OF LOW
PRESSURE (REMNANTS OF THE CALIFORNIA STORM) THAT WILL MOVE ACROSS
TEXAS...ALONG THE GULF COAST...AND THEN UP THE EASTERN SEABOARD.
THE OHIO VALLEY TROUGH WILL LIKELY RESULT IN A PERIOD OF LIGHT
SNOW ACROSS THE AREA FRIDAY NIGHT INTO CHRISTMAS DAY. THE CYCLONE
ALONG THE GULF COAST WILL MOVE TO A POSITION OFF THE MID ATLANTIC
COAST BY SUNDAY MORNING WHICH WILL LIKELY IMPACT AIR TRAFFIC ALONG
THE ENTIRE EASTERN SEABOARD FOR SUNDAY INTO MONDAY. ATTM IT
APPEARS THIS STORM MAY BE FAR ENOUTH EAST FOR THE WRN VA AND WV
TERMINALS TO ESCAPE THE HEAVY SNOW. HOWEVER...THIS STORM WILL BE
DEEPENING WITH TIME AS IT ENCOUNTERS THE WARM GULF STREAM ALONG
THE ATLANTIC COAST. THIS RAPID STRENGTHENING WILL LIKELY RESULT IN
A PERIOD OF VERY STRONG WINDS OVER OUR MOUNTAINS INCREASING THE
LIKELIHOOD OF SEVERE TURBULENCE.

&&

.CLIMATE...
UNOFFICIALLY...SO FAR THIS DECEMBER...THROUGH THE 20TH...FOUR OF FIVE
CLIMATE STATIONS HAVE RECORDED THE COLDEST ON RECORD FOR AVERAGE
TEMPERATURE. BELOW ARE THE NUMBERS.

STATION    AVG TEMP THRU 12/20    RECORD/PREVIOUS RECORD
ROANOKE       29.9 2ND COLDEST        28.2/1917
LYNCHBURG     28.6                    29.8/1917
DANVILLE      31.5                    33.3/1958
BLACKSBURG    24.9                    27.2/1989
BLUEFIELD     24.1                    24.7/1963

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...PM/WP
SHORT TERM...KK
LONG TERM...AMS
AVIATION...PM
CLIMATE...
Hazardous weather outlook, Dec 22, 11:40 AM EST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1140 AM EST WED DEC 22 2010

VAZ007-009-010-019-020-WVZ042>045-231645-
TAZEWELL-SMYTH-BLAND-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
1140 AM EST WED DEC 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LIGHT ACCUMULATIONS OF SNOW ARE POSSIBLE IN THE HIGHER ELEVATIONS
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A WINTER STORM IS EXPECTED TO TRACK THROUGH THE SOUTHEAST UNITED
STATES FRIDAY NIGHT AND SATURDAY. THIS MAY BRING SIGNIFICANT SNOW
TO PARTS OF THE REGION FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT.

AS THIS LOW MOVES ALONG THE MID ATLANTIC AND NORTHEAST COAST ON
SUNDAY AND MONDAY...MUCH COLDER AIR WILL SURGE INTO THE AREA.
BLUSTERY WEATHER WITH BELOW NORMAL TEMPERATURES AND WIND CHILLS
FROM ZERO TO 10 BELOW ARE LIKELY.

IN ADDITION...UPSLOPE SNOW SHOWERS IN THE MOUNTAINS WILL CONTINUE
BEHIND THE LOW FROM SUNDAY NIGHT THROUGH AT LEAST TUESDAY. MORE
SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE.

IF YOU PLAN TO TRAVEL ANYWHERE IN THE MID ATLANTIC TO NORTHEAST
UNITED STATES THIS HOLIDAY WEEKEND...KEEP ADVISED OF THE
DEVELOPING WEATHER SITUATION. STAY TUNED FOR POSSIBLE
WATCHES...WARNINGS...OR ADVISORIES THAT MAY BE ISSUED BY THE
NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002-003-019-VAZ011>014-018-022>024-032>035-231645-
ALLEGHANY NC-SURRY-WILKES-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
1140 AM EST WED DEC 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A WINTER STORM IS EXPECTED TO TRACK THROUGH THE SOUTHEAST UNITED
STATES FRIDAY NIGHT AND SATURDAY. THIS MAY BRING SIGNIFICANT SNOW
TO PARTS OF THE REGION FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT.

AS THIS LOW MOVES ALONG THE MID ATLANTIC AND NORTHEAST COAST ON
SUNDAY AND MONDAY...MUCH COLDER AIR WILL SURGE INTO THE AREA.
BLUSTERY WEATHER WITH BELOW NORMAL TEMPERATURES AND WIND CHILLS
FROM ZERO TO 10 BELOW ARE LIKELY.

IF YOU PLAN TO TRAVEL ANYWHERE IN THE MID ATLANTIC TO NORTHEAST
UNITED STATES THIS HOLIDAY WEEKEND...KEEP ADVISED OF THE
DEVELOPING WEATHER SITUATION. STAY TUNED FOR POSSIBLE
WATCHES...WARNINGS...OR ADVISORIES THAT MAY BE ISSUED BY THE
NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-231645-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1140 AM EST WED DEC 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A WINTER STORM IS EXPECTED TO TRACK THROUGH THE SOUTHEAST UNITED
STATES FRIDAY NIGHT AND SATURDAY. THIS MAY BRING SIGNIFICANT SNOW
TO PARTS OF THE REGION FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT.

IF YOU PLAN TO TRAVEL ANYWHERE IN THE MID ATLANTIC TO NORTHEAST
UNITED STATES THIS HOLIDAY WEEKEND...KEEP ADVISED OF THE
DEVELOPING WEATHER SITUATION. STAY TUNED FOR POSSIBLE
WATCHES...WARNINGS...OR ADVISORIES THAT MAY BE ISSUED BY THE
NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ015>017-231645-
ASHE-WATAUGA-GRAYSON-CARROLL-FLOYD-
1140 AM EST WED DEC 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NORTHWEST WINDS WILL INCREASE LATE THIS AFTERNOON AND ESPECIALLY
THIS EVENING. SUSTAINED WINDS OF 15 TO 25 MPH CAN BE EXPECTED
ACROSS THE HIGHER ELEVATIONS WITH GUSTS UP TO 45 MPH OR MORE
POSSIBLE DURING THE EVENING AND EARLY OVERNIGHT. THESE STRONGER
WINDS COULD IMPACT TRAVEL ACROSS THE I-77 CORRIDOR NEAR FANCY GAP
VIRGINIA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A WINTER STORM IS EXPECTED TO TRACK THROUGH THE SOUTHEAST UNITED
STATES FRIDAY NIGHT AND SATURDAY. THIS MAY BRING SIGNIFICANT SNOW
TO PARTS OF THE REGION FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT.

AS THIS LOW MOVES ALONG THE MID ATLANTIC AND NORTHEAST COAST ON
SUNDAY AND MONDAY...MUCH COLDER AIR WILL SURGE INTO THE AREA.
BLUSTERY WEATHER WITH BELOW NORMAL TEMPERATURES AND WIND CHILLS
FROM ZERO TO 10 BELOW ARE LIKELY.

IN ADDITION...UPSLOPE SNOW SHOWERS IN THE MOUNTAINS WILL CONTINUE
BEHIND THE LOW FROM SUNDAY NIGHT THROUGH AT LEAST TUESDAY. MORE
SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE.

IF YOU PLAN TO TRAVEL ANYWHERE IN THE MID ATLANTIC TO NORTHEAST
UNITED STATES THIS HOLIDAY WEEKEND...KEEP ADVISED OF THE
DEVELOPING WEATHER SITUATION. STAY TUNED FOR POSSIBLE
WATCHES...WARNINGS...OR ADVISORIES THAT MAY BE ISSUED BY THE
NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 6:43 PM ESTSpecial Weather StatementRNKBland, Giles2 hr

Nearby

Wind Advisories in Virginia, 2010Wind Advisories in North Carolina, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.